TAHOE FOREST HEALTH SYSTEM RESPONDS TO FOOD AND DRUG ADMINISTRATION RECALL OF PRODUCTS BY NECC

Tahoe Forest Hospital has not stocked or used injectable steroid medications linked to meningitis outbreak.

 

In response to a Food and Drug Administration (FDA) recall on October 5th, 2012, Tahoe Forest Hospital District (TFHD) recalled and pulled from its shelves any products manufactured by New England Compounding Center (NECC). TFHD has never stocked or used the injectable steroid medication, methylprednisolone acetate, which has been implicated in the multistate outbreak of fungal meningitis and joint infections. To date, there have been no confirmed reports of infections linked to other products produced by NECC.


TFHD is committed to protecting the public and following FDA recommendations. While not wanting to cause alarm, we believe it is prudent to contact patients who have received any NECC products at our facility between May 21, 2012 and Oct 3, 1012. With the help of TFHD medical staff, TFHD has identified and is notifying forty-nine patients who received either of two NECC products stocked at our facility. The two NECC products were 3-in-1 combination dilation eye drops for cataract surgery and Sulfan Blue 1% dye for sentinel node biopsy. Although we are erring on the side of caution by notifying patients, neither of these two products has been associated with any fungal infections.


TFHD is committed to using quality sterile products. As part of our Quality Assurance program, our pharmacy follows United States Pharmacopeia (USP) 797 guidelines for any sterile injectable product compounded by the pharmacy. TFHDs pharmacy is licensed and regulated by the California State Board of Pharmacy for sterile injectable compounding.


If you or your loved one has received any NECC products, the FDA advises to watch for signs and symptoms of fungal infections. According to the FDA, fungal infections are difficult to diagnose. They often take many months to produce signs of infection. Patients who have received these medications at TFHD are asked to watch for signs of an infection. For example, if the medication was used in the eye, symptoms could include vision change, increased redness or drainage. Symptoms for other possible infections may include fever, swelling, increasing pain, redness, warmth at injection site, chest pain, or drainage from a surgical site. If patients exhibit these symptoms, they are advised to see their medical provider.


If you have any concerns regarding these medications, please call your primary care provider or TFHD at 530-587-6011. Additional information is available at Centers for Disease Control and Prevention and the US Food and Drug Administration.

 

Proud to be a smoke free environment